Tennessee, 2017Tornado and Damaging Wind in Tennessee, May 24, 2017
May 24, 2017 · NWS OHX · 4 events in 3 counties and zones
An upper level low pressure system moved across Middle Tennessee during the day on May 24 bringing numerous showers and thunderstorms to the area. A few storms became severe with one EF-0 tornado in Smith County, a gustnado in Davidson County, and a funnel cloud in Lawrence County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $59,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system moved across Middle Tennessee during the day on May 24 bringing numerous showers and thunderstorms to the area. A few storms became severe with one EF-0 tornado in Smith County, a gustnado in Davidson County, and a funnel cloud in Lawrence County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 24, 9:49 AM CST, 47 minutes earlier.
Area forecast discussion, May 24, 9:49 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1049 AM CDT Wed May 24 2017
.DISCUSSION...
Latest model data shows that as closed upper low dives south
southeastward, from Missouri into western Tennessee, area of
deepest moisture lifts north northeastward. That area of deep
moisture was over western Middle Tennessee early this morning, and
should be over our northeastern areas this afternoon. Dry slot,
where low clouds have temporarily thinned, was located over
eastern areas and was allowing temperatures to warm a bit faster
than earlier expected. Thus, will raise max temperatures over the
east a little for this afternoon.
As temperatures warm over eastern and southern areas this
afternoon, we will likely find the modest available CAPE realized
in the development of scattered showers and thunderstorms. A few
of the thunderstorms could become strong-to-severe, with hail and
damaging winds. SPC has placed our eastern areas under a marginal
risk for severe storms for this afternoon. Presence of closed
upper low in our vicinity will enhance the chance for at least
small hail with just about any of the sturdier thunderstorms that
develop today, with the potential for large hail in a few of them
(especially over the east).
Have refashioned our pop and wx grids for this afternoon to be
more in line with latest model expectations.
&&
.AVIATION...
12Z TAF DISCUSSION.
Showers and isolated thunderstorms will move through the region
mainly during the morning hours, with chances decreasing through
the afternoon. MVFR and even IFR cigs/vis will impact KCKV and
KBNA this morning with the first round of showers while IFR/LIFR
cigs/vis will impact KCSV. Upper low looks to move north this
afternoon, so cigs may improve to high MVFR and even VFR by late
afternoon/evening. Winds look to primarily be at or less than 10
knots out of the northwest this morning for KBNA and KCKV, and out
of the south/southwest at KCSV. Eventually by the afternoon hours
all terminals will see westerly or west-northwesterly winds.
Chances for precipitation will decrease this evening, but some
lingering showers may impact terminals during the evening and
overnight. Models have the activity pretty isolated, so not enough
confidence to put mention of showers in the TAF for this evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 65 54 72 57 85 / 100 30 20 0 0
Clarksville 64 53 71 56 83 / 90 20 10 0 10
Crossville 68 50 64 52 78 / 100 40 30 0 0
Columbia 66 52 72 55 85 / 80 40 10 0 0
Lawrenceburg 68 52 72 54 85 / 90 40 10 0 0
Waverly 66 52 72 56 84 / 90 30 10 0 10
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......12
AVIATION........19
Hazardous weather outlook, May 24, 4:02 AM CST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Wed May 24 2017
TNZ005>011-023>034-056>066-075-077>080-093>095-251015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Wed May 24 2017
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight.
A few strong storms will be possible this afternoon and evening
for areas along and west of I-65. The main concerns will be strong
gusty winds and small hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may become necessary this afternoon and
evening.
27
In the hours before
Special weather statement, May 24, 4:52 AM CST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Nashville TN
552 AM CDT WED MAY 24 2017
TNZ077-241130-
Coffee TN-
552 AM CDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR COFFEE COUNTY UNTIL 630 AM CDT...
At 551 AM CDT, Doppler radar was tracking a strong thunderstorm over
Tullahoma, or 8 miles southwest of Manchester, moving northeast at 30
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Manchester, Tullahoma, Summitville and Arnold AFB.
LAT...LON 3534 8626 3536 8625 3537 8627 3538 8625
3539 8628 3541 8625 3545 8624 3551 8624
3566 8599 3561 8595 3557 8595 3554 8590
3554 8588 3547 8589 3535 8608 3536 8616
3535 8616 3536 8618 3534 8620 3535 8623
TIME...MOT...LOC 1051Z 238DEG 25KT 3541 8622
27Special weather statement, May 24, 10:28 AM CST, 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
1128 AM CDT WED MAY 24 2017
TNZ009-028>030-241715-
Wilson TN-Trousdale TN-Macon TN-Smith TN-
1128 AM CDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SMITH...NORTHEASTERN
WILSON...SOUTH CENTRAL MACON AND TROUSDALE COUNTIES UNTIL 1215 PM
CDT...
At 1127 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Lebanon, moving northeast at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Lafayette, Carthage, Hartsville, Gordonsville, South Carthage,
Tuckers Crossroads, Dixon Springs, Pleasant Shade and Dickerson
Chapel Recreation Area.
LAT...LON 3623 8584 3608 8622 3635 8629 3653 8598
TIME...MOT...LOC 1627Z 234DEG 22KT 3621 8619
Whitehead
Event by event
2 funnel cloud, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Smith
- When
- May 24, 10:36 AM CST to 10:39 AM CST
- Where
- Smith County, 2.87 mi WNW of Rome to 3.23 mi NNW of Rome
- Rating
- EF0
- Path length
- 2.45 mi
- Path width
- 75 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.280, -86.120
A weak EF-0 Tornado touched down in far western Smith County just east of the Wilson/Smith County line on Mitchell Lane. Damage was mostly confined to dozens of trees snapped or uprooted along the 2.5 mile path. Two barns were also uplifted and destroyed off Hiwassee Road in western Smith County. Based on newly available high resolution Google Earth satellite imagery in July 2019, the path of this tornado was extended slightly to the southwest, giving a total path length of 2.45 miles.
Thunderstorm Wind, Smith
- When
- May 24, 10:37 AM CST
- Where
- Smith County, 2.62 mi WNW of Rome
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $9,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.290, -86.110
Nine trees were blown down near Hiwassee Road and Cedar Knob Lane in association with the rear flank downdraft of the EF-0 tornado to the north.
Funnel Cloud, Davidson
- When
- May 24, 11:03 AM CST
- Where
- Davidson County, 1.26 mi E of (Bna)nashville Metro
- Reported by
- Social Media
- Coordinates
- 36.133, -86.658
Multiple social media photos and videos showed an apparent gustnado briefly touched down near the east runway of Nashville International Airport. No damage was reported.
Funnel Cloud, Lawrence
- When
- May 24, 5:53 PM CST
- Where
- Lawrence County, 2.15 mi NNW of Westpoint
- Reported by
- Emergency Manager
- Coordinates
- 35.160, -87.540
Lawrence County Emergency Management relayed several photos of a wall cloud and funnel cloud. Scud was also reported slowly rotating and rising vertically beneath the wall cloud. Location is estimated.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in North Carolina, May 24, 2017$30 million · EF2 · 6 events
- Tornadoes and Flash Flooding in North Carolina, May 24, 20171 injured · $461,000 · EF2 · 11 events
- Tornadoes and Flash Flooding in Ohio, May 24 to 25, 2017$420,000 · EF1 · 15 events
- Tornadoes and Flash Flooding in South Carolina, May 24, 2017$1,000 · EF2 · 16 events
- Tornadoes and Damaging Winds in Georgia, May 24, 2017$170,000 · EF1 · 14 events
- Tornado in Ohio, May 24, 2017$100,000 · EF1 · 1 event
- Hail and Damaging Wind in Kentucky, May 24, 2017$50,000 · 1.75 in hail · 2 events
- Damaging Winds and Strong Wind in Florida, May 24, 2017$36,000 · 50 kt wind · 7 events
- Damaging Winds in North Carolina, May 24 to 25, 2017$25,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in Kentucky, May 24, 2017$21,000 · 1 in hail · 9 events
- Damaging Winds in Florida, May 24, 2017$22,000 · 52 kt wind · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 24, 201751 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694486, 694238, 694239, 694240.